Paul's Heart

Life As A Dad, And A Survivor

A Call For A New Protocol

This one is for you my friend…

While the Affordable Care Act goes a long way for protecting cancer patients and survivors with its protection against pre-existing conditions, there is one issue that is not even being conceived.

When we undergo our cancer treatments, we are subject to multiple blood tests to see if our bodies are capable of handling the toxins that are sent through our veins or body, whether chemical or radiation. If our levels are too low, treatments are either reduced or delayed until our numbers are better. This is a good thing. As a patient, you want to be able tolerate the treatments, receive the maximum benefit of the treatment, to ensure the treatment results in remission, a cure.

So great, we check the bloodwork, but what about the rest of the body? What protocol is there for following up body organs possibly affected by either chemotherapy or radiation? Sure, there is most likely a baseline study done prior to the beginning of treatments, but after that, when is the next scan of the body planned? Probably not until months after treatments end. But by then, it could be too late. I received several toxic drugs and radiation. I am going to refer to one of the drugs I was given. Now for the record, as I have spoken before about my cardiac issues having been provoked by radiation damage, I do have valve issues that have been caused by either radiation, or this particular drug. I will talk about other chemotherapeutic drugs in other posts. But for this one, I want to talk about an Anthracyclene, called Adriamyacin.

First, understand this, Adriamyacin was a critical component in my cure of Hodgkin’s Lymphoma years ago. It is very successful in treating Hodgkin’s. However, for some patients, and low numbers are often quoted, the drug is lethal and difficult to handle. Surveillance is critical during its administration, yet it is not given that priority because of the low number of patients affected. My argument is this, if you know that the drug has the potential to damage the heart, especially when it comes to young children or adults who may be smaller than the average patient, why would doctors choose not to pay more attention to the cardiac risks of their patients? I have a solution which I will get to in the end of this post, but first, I need you to understand Adriamyacin.

Anthracyclene drugs are Adriamyacin, Doxorubicin, Daunorubicin, Daunomycin, Cerubidine, Idarubicin, Idamycin, Mitoxantrone, Novantone, Epirubicin. These drugs are known to weaken the heart muscle in a diagnosis called cardiomyopathy, lead to arrhythmias, valve stenosis, scarring or some other coronary artery disease. These issues can lead to heart attacks or even congestive heart failure. Factors that play a role on the possibility of these effects are age, total dose of the drug, if radiation involved, and any other drugs that affect the heart used.

So, how do we use a drug that is extremely successful in curing Hodgkin’s, and prevent it from doing the damage to the heart? Simple, just as we do routine bloodwork, I am making the recommendation for mandatory echocardiograms or MUGA scans at the least, mid-way through treatments. Not just at the beginning, and three months after treatments end, but at the least, mid-way, so that if damage does begin to show, treatment can be changed to something that will not lead to any patient dying. Even if this protocol saves just one life, that echocardiogram is a small price to pay to prevent the loss of a life or the costs associated with extreme lifesaving measures.

I lost a friend, a fellow Hodgkin’s survivor because there was nothing in place to determine that the Adriamycin had damaged his heart during the treatments. Like me, he never complained during his treatments about how he was feeling, even if the doctor was specific in questioning, nothing was going to stand in the way of getting through treatments. Chemo is supposed to make you feel like shit. We should not have to repeat it. But had the doctor ordered a simple echocardiogram or MUGA scan, I cannot say for certainty that would have prevented his demise, but it certainly would have identified the cardiac issue sooner, than later.

Do not misunderstand me, the drug is a good drug for curing Hodgkin’s. But even the small risk of a fatal side effect warrants the screening tool of a simple echocardiogram or Muga scan at the least mid-way through treatments. There are other drugs that could be used, though this one is definitely one of the best. But surveillance is necessary.

So here are two things I would like you, a follower of “Paul’s Heart” to do, in memory of my friend:

1) Pay attention to symptoms, and speak out = shortness of breath, dizziness, fatigue, chest pain, heartbeat issues, swollen feet and legs, coughing and wheezing (yes, even though you think coughing would be pulmonary related, it is a major symptom of congestive heart failure). When going through treatment, it is one thing to be tough, another to be foolish

2) This information must be made public and it will start here. Please forward this post, “share” it on Facebook, Twitter, any media. Forward it to news outlets to their health departments.

I do need to give recognition for some of the information that I supplied here, and it comes from the Children’s Oncology Group (link is listed on the cover page of this site). But most importantly, I need my friend to know, I will do all that I can to prevent someone else from having to go through the same fate.

Advertisements

Single Post Navigation

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: